Texas, 2004

Tornadoes and Flash Flooding in Texas, March 3 to 4, 2004

March 3 to 4, 2004 · NWS MAF · 35 events in 14 counties and zones

A significant severe weather event affected Texas and Oklahoma on the 3rd and 4th of March. Elevated severe thunderstorms first erupted across West Texas and far southeast New Mexico late in the evening on the 3rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$575,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A significant severe weather event affected Texas and Oklahoma on the 3rd and 4th of March. Elevated severe thunderstorms first erupted across West Texas and far southeast New Mexico late in the evening on the 3rd. The activity increased in intensity and coverage through the night over the Permian Basin and Trans Pecos regions of Texas as a warm front moved north to the Interstate 20 corridor. Widely scattered supercell storms moved along the boundary over the southeast Permian Basin during the very early morning hours. The convection then evolved into a broken squall line as it began to quickly spread east. Several bookend vortices, line echo wave patterns, and bow segments were observed in the Doppler radar imagery across the eastern Permian Basin. A total of four weak tornadoes were confirmed to be associated with these signatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 3:01 PM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Mar 3, 3:01 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CST WED MAR 3 2004

.SHORT TERM...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.

.LONG TERM...
UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW.  WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA.  PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY.  MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW.  WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA.  40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH.  EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS.  WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW.  WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW.  ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST.  ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY.  WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.

BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES.  A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY.  A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY.  MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET.  AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             52  62  40  62 / 100  70  20  10
CARLSBAD NM               44  63  38  63 /  70  40   0  10
DRYDEN TX                 58  70  45  71 /  70  50   0   0
FORT STOCKTON TX          55  66  43  68 /  70  40   0   0
GUADALUPE PASS TX         39  54  34  56 /  60  40   0   0
HOBBS NM                  46  61  37  59 /  90  50   0  10
MARFA TX                  44  57  30  60 /  60  40   0   0
MIDLAND INTL AIRPORT TX   50  61  40  62 /  90  50   0  10
ODESSA TX                 50  63  39  62 /  90  50   0  10
WINK TX                   52  64  41  67 /  80  50   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/20
Hazardous weather outlook, Mar 3, 3:00 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST WED MAR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CST (200 PM MST) WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON...
PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45
TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Mar 3, 9:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CST WED MAR 3 2004

NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
903 PM CST (803 PM MST) WED MAR 3 2004

...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
   SOUTHEAST NEW MEXICO...

SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST
(100 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES...SCURRY...UPTON...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 hail, 4 tornado, 3 thunderstorm wind, 2 flash flood, 1 lightning, 1 high wind. Local standard time, as filed.

Hail, Andrews

When
March 3, 9:55 PM CST to 10:00 PM CST
Where
Andrews County, Frankel City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.367, -101.750

A rather prolonged severe weather episode began late in the evening of the 3rd. The first severe thunderstorm to develop resulted in nickel size hail near the rural community of Frankel City in Andrews County.

Hail, Midland

When
March 4, 2:20 AM CST to 2:30 AM CST
Where
Midland County, 3 mi S of Greenwood
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.417, -100.717

Nickel to quarter size hail was observed by a local television meteorologist at his residence near Greenwood.

Hail, Glasscock

When
March 4, 4:50 AM CST to 5:00 AM CST
Where
Glasscock County, 5 mi W of St Lawrence
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.350, -101.767

Reported at the intersection of Farm to Market Road 2401 and Texas State Route 137 south of Bigby Corner.

Hail, Dawson

When
March 4, 5:00 AM CST to 5:12 AM CST
Where
Dawson County, 7 mi S of Lamesa
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.267, -100.850

Penny to Golfball size hail was reported from U.S. Highway 87 south of Lamesa to rural locations east of that highway. No damage was reported.

Hail, Howard

When
March 4, 5:27 AM CST to 5:40 AM CST
Where
Howard County, Forsan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -100.900

The first of three individual hail storms to affect Howard County on the morning of the 4th resulted in quarter size hail at Forsan.

Hail, Scurry

When
March 4, 6:22 AM CST to 6:35 AM CST
Where
Scurry County, 10 mi WSW of Snyder
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.083, -101.483

A rural resident reported penny to nickel size hail.

Hail, Glasscock

When
March 4, 6:50 AM CST to 6:55 AM CST
Where
Glasscock County, Lees
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -100.850

Hail, Howard

When
March 4, 7:01 AM CST to 7:15 AM CST
Where
Howard County, Forsan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -100.717

Hail, Midland

When
March 4, 7:10 AM CST to 7:15 AM CST
Where
Midland County, Greenwood
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Hail, Martin

When
March 4, 7:30 AM CST to 7:35 AM CST
Where
Martin County, 3 mi SE of Lenorah
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.367, -101.733

Hail, Scurry

When
March 4, 7:48 AM CST
Where
Scurry County, 2 mi E of Fluvanna
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.867, -101.617

Hail, Martin

When
March 4, 8:23 AM CST
Where
Martin County, Stanton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -101.483

Hail, Pecos

When
March 4, 8:25 AM CST
Where
Pecos County, Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.667, -101.067

Hail, Upton

When
March 4, 8:46 AM CST
Where
Upton County, Rankin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.867, -101.367

Hail, Howard

When
March 4, 8:48 AM CST
Where
Howard County, 6 mi N of Knott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -101.367

Between midnight CST and sunrise, a series of supercell storms tracked across the southeast Permian Basin. These storms developed along a warm front that slowly moved north through the morning hours, and eventually reached the Interstate 20 corridor. Meanwhile, strong to severe convection continued to produce large hail north of the boundary over the northeast Basin.

Hail, Upton

When
March 4, 8:55 AM CST
Where
Upton County, 14 mi NE of Rankin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.000, -101.917

Golfball hail was reported at the Benedum Gas Plant on the Reagan/Upton County line.

Hail, Reagan

When
March 4, 8:55 AM CST
Where
Reagan County, 10 mi NNW of Texon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -101.800

Golfball hail was reported at the Benedum Gas Plant on the Reagan/Upton County line.

Thunderstorm Wind, Pecos

When
March 4, 9:05 AM CST
Where
Pecos County, Sheffield
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.767, -101.200

A tin roof was blown off of a storage barn by severe thunderstorm winds.

Thunderstorm Wind, Terrell

When
March 4, 9:15 AM CST to 9:25 AM CST
Where
Terrell County, 31 mi NE of Dryden
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
32.883, -101.117

Employees at the Terrell County Gas Plant reported winds up to 70 MPH. The winds knocked over a large storage vessel that weighed several tons. In addition, a service unit was also damaged.

Hail, Borden

When
March 4, 9:20 AM CST
Where
Borden County, 14 mi E of Gail
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -101.367

Tornado, Reagan

When
March 4, 9:25 AM CST to 9:26 AM CST
Where
Reagan County, 13 mi NE of Stiles
Rating
F0
Path length
0.5 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
31.217, -101.900

Results from a National Weather Service storm survey indicated that a brief tornado resulted in five downed power poles in open range land across northeast Reagan County. A witness reported seeing a funnel in the immediate vicinity, and a rural resident that lives near the damaged poles heard a "loud roar".

Hail, Glasscock

When
March 4, 9:29 AM CST
Where
Glasscock County, 7 mi W of Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -102.783

Reported on State Route 158.

Tornado, Glasscock

When
March 4, 9:30 AM CST to 9:31 AM CST
Where
Glasscock County, 13 mi SSE of Garden City
Rating
F0
Path length
0.7 mi
Path width
50 yd
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
31.700, -101.417

A delayed report from a local farmer indicated that a tornado tracked across his property in southeastern Glasscock County. A shed was destroyed and the rafters of a large barn were broken by the tornadic winds. In addition, four utility poles were snapped. The farmer described a well-defined and narrow path through shredded mesquite trees in his pasture.

Hail, Glasscock

When
March 4, 9:35 AM CST to 9:50 AM CST
Where
Glasscock County, 8 mi E of Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Quarter size hail covered the ground along State Route 158.

Hail, Glasscock

When
March 4, 9:50 AM CST
Where
Glasscock County, Lees
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.667, -101.583

Hail, Howard

When
March 4, 9:55 AM CST to 10:00 AM CST
Where
Howard County, Forsan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -101.917

Nickel hail was reported by the Texas Department of Public Safety along Highway 87 at Forsan.The convection evolved into a squall line by mid morning. The initially short line of storms was characterized by a well-defined bookend vortex on its north end that tracked across Glasscock County. This portion of the line produced quarter to golfball size hail. Severe thunderstorm winds affected eastern Pecos and northern Terrell Counties as the southern extent of the line progressed east.Several line echo wave patterns were identified using local warning weather radar along the squall line as it expanded north with time. A tornado was confirmed to have been associated with one such signature in northeast Reagan County.

Lightning, Midland

When
March 4, 10:25 AM CST
Where
Midland County, 2 mi S of (Maf) Midland Intl
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A man was injured when lightning struck the metal equiment he was working on. He was treated at an area hospital and was released later in the day.

Tornado, Mitchell

When
March 4, 10:28 AM CST to 10:29 AM CST
Where
Mitchell County, 9 mi S of Colorado City
Rating
F0
Path length
0.5 mi
Path width
75 yd
Property damage
$125,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.117, -101.367

A tornado severely damaged two trailer homes and a few recreational vehicles in the Lake Champion vicinity along Highway 208 south of Colorado City. The roof was partially removed from one trailer house, and another was rolled onto its top. No injuries were reported.

Tornado, Mitchell

When
March 4, 10:38 AM CST to 10:40 AM CST
Where
Mitchell County, Loraine
Rating
F0
Path length
1 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$275,000
Reported by
NWS STORM SURVEY
Coordinates
32.483, -101.650

A weak tornado struck the city of Loraine resulting in one injury and damage to several light-weight structures and vehicles. Damage surveyed by a National Weather Service meteorologist began on the south side of the city near Looby Street. From there the tornado traveled northeast producing a one mile long damage path that cut across the southeast corner of the city to near Interstate 20. Along the path, a roof was partially removed from one home and several vehicles and trailers were damaged or destroyed. About $100,000 worth of musical equipment was destroyed when a cargo trailer was rolled by the tornado. The tornado began to dissipate as it crossed Interstate 20 on the east side of the city. Before doing so, it blew two semi-trucks off of the highway, injuring one driver. Several eye witnesses described seeing the tornado's condensation funnel and debris whirling beneath it.

Hail, Scurry

When
March 4, 10:40 AM CST to 10:43 AM CST
Where
Scurry County, 13 mi S of Snyder
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.633, -101.950

A line of severe thunderstorms extended from near Dunn to Snyder and resulted in pea to nickel size hail.

Hail, Mitchell

When
March 4, 10:40 AM CST to 10:43 AM CST
Where
Mitchell County, Colorado City
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.883, -102.283

Pea to nickel size hail covered the ground in Colorado City.

Thunderstorm Wind, Mitchell

When
March 4, 10:42 AM CST
Where
Mitchell County, Loraine
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
30.667, -101.833

A large tin barn was damaged by severe thunderstorm winds on the north side of the city. The winds entered the structure through a garage door, and blew out the opposite wall. The areal coverage of the severe squall line expanded north and south as it progressed east into west central Texas. Numerous small scale circulations developed along the leading edge of the line in association with line echo wave patterns and bowing segments. Two weak tornadoes resulted over Mitchell County. In addition, damaging thunderstorm winds and hail remained a threat until the convective complex exited the Permian Basin and continued east across central Texas.

Flash Flood, Howard

When
March 4, 11:20 AM CST to 12:30 PM CST
Where
Howard County, Vincent
Reported by
AMATEUR RADIO
Coordinates
31.533, -101.433

Running water flooded roadways near Vincent.

Flash Flood, Scurry

When
March 4, 11:40 AM CST to 2:00 PM CST
Where
Scurry County, Snyder
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.267, -101.833

Numerous roads were inudated by high water in the city of Snyder. In addition, Deep Creek flooded in the city. As a result, several vehicles stalled in high water. The Snyder Fire Department conducted several high water rescues. No injuries were reported.

High Wind, Ector

When
March 4, 3:00 PM CST to 6:00 PM CST
Where
Ector forecast zone
Measured
39 kt (45 mph) estimated sustained
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High gradient winds resulted in minor roof damage to a few light structures in Odessa. The strongest sustained wind speed measured across the Permian Basin during the late afternoon was 39 MPH at the Midland International Airport. It is estimated that sustained winds around 45 MPH caused the damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387854, 5387201, 5387855, 5387202, 5387571, 5387564, 5387203, 5387204, 5387200, 5387569, 5387205, 5387206, 5387572, 5387207, 5387570, 5387208, 5387567, 5387573, 5387566, 5387565, 5387568, 5387197, 5389863, 5387199, 5387198, 5387562, 5391528, 5387859, 5387858, 5387563, 5387860, 5387861, 5387856, 5387857, 5389862.